Kansas, 2008

Hail and Damaging Winds in Kansas, April 16 to 17, 2008

April 16 to 17, 2008 · NWS ICT · 15 events in 4 counties and zones

A nearly stationary boundary draped across Central Kansas provided the focus for showers and thunderstorms to develop during the late night of April 16th or during the early morning of April 17th, 2008. Low level moisture increased over the top of this boundary, aiding in the development of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A nearly stationary boundary draped across Central Kansas provided the focus for showers and thunderstorms to develop during the late night of April 16th or during the early morning of April 17th, 2008. Low level moisture increased over the top of this boundary, aiding in the development of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 11:13 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 16, 11:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT THU APR 17 2008

.AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...NUMEROUS SHOWERS/THUNDERSTORMS
ANTICIPATED TO AFFECT MAINLY CENTRAL KS OVERNIGHT...ALONG/NORTH OF
QUASI-STATIONARY FRONTAL BOUNDARY. A FEW STORMS WILL BE POSSIBLE
ACROSS SOUTH-CENTRAL AND SOUTHEAST KS LATER TONIGHT...AS LOW-LEVEL
JET CONTINUES TO INCREASE AND VEER. ANTICIPATE CIGS TO GRADUALLY
DROP BY THURSDAY MORNING...ESPECIALLY BEHIND THE FRONT. CIGS MAY
GO LOWER THAN IFR IN DRIZZLE. ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BY THURSDAY AFTERNOON...AS
PARENT UPPER TROUGH AND ASSOCIATED FRONT SWEEPS ACROSS THE AREA.

ADK

&&

.PREV DISCUSSION... /ISSUED 1000 PM CDT WED APR 16 2008/

UPDATE...
CHALLENGE FOR TONIGHT WILL BE THUNDERSTORM POTENTIAL ACROSS THE
AREA.

LATEST SURFACE ANALYSIS INDICATES QUASI-STATIONARY FRONTAL
BOUNDARY STRETCHING FROM THE EASTERN OKLAHOMA
PANHANDLE...NORTHEAST TO NEAR HUTCHINSON AND INTO NORTHEAST
KANSAS. STRENGTHENING LOW-LEVEL JET HAS LEAD TO EXTENSIVE ACCAS
OVER THE PAST FEW HOURS ALONG/NORTH OF THE FRONT...ALSO IN
RESPONSE TO LIFT UNDERNEATH RIGHT ENTRANCE REGION OF UPPER JET. AS
LOW-LEVEL JET INCREASES FURTHER ALONG WITH ASSOCIATED ISENTROPIC
ASCENT AND MOISTURE TRANSPORT...THINKING THUNDERSTORM ACTIVITY
WILL BREAK OUT OVER THE NEXT FEW HOURS ACROSS SOUTH-
CENTRAL/CENTRAL KANSAS...ESPECIALLY FOCUSED ALONG/NORTH OF THE
FRONT...AND WEST OF I-135. ADDITIONALLY...AN APPROACHING SUBTLE
SHORTWAVE OVER THE TEXAS PANHANDLE MAY ALSO AID DEVELOPMENT. STEEP
MID-LEVEL LAPSE RATES PER 00Z SOUNDINGS ATOP INCREASING LOW-LEVEL
MOISTURE WILL AID INSTABILITY. ADDITIONALLY...THE HAVILAND
PROFILER INDICATES AMPLE CLOUD BEARING SHEAR. SO ALL IN
ALL...ANTICIPATING STORMS WILL BE STRONG/MARGINALLY SEVERE...BUT
DO NOT THINK WELL GET WIDESPREAD SEVERE DUE TO LIKELY SOMEWHAT
LIMITED INSTABILITY. THREAT WILL BE DIME-QUARTER SIZE HAIL AND
LOCALLY HEAVY RAIN. ACTIVITY WILL THEN MOVE NORTHEAST. FOR THE
MOST PART...AM NOT ANTICIPATING WIDESPREAD ACTIVITY ACROSS
SOUTHEAST KANSAS DUE TO LACK OF FOCUS FOR THUNDERSTORM INITIATION.

ADK

PREV DISCUSSION... /ISSUED 702 PM CDT WED APR 16 2008/

AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...CHALLENGING TAF FORECAST OVER THE
NEXT 24 HOURS. QUASI-STATIONARY FRONTAL BOUNDARY OVER THE AREA
WILL RETREAT BACK NORTHWEST THIS EVENING...AS LARGE TROUGH
APPROACHES FROM THE WEST. ANTICIPATING SHOWERS/THUNDERSTORMS TO
INCREASE IN AREAL COVERAGE ACROSS SOUTH-CENTRAL/CENTRAL KANSAS BY
LATE THIS EVENING...AS LOW-LEVEL JET INCREASES AND ACTS UPON
BOUNDARY IN PLACE. COVERAGE SHOULD GET FAIRLY NUMEROUS ROUGHLY
ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. WILL LIKELY NEED TO
EVENTUALLY INSERT TEMPO/PREVAILING GROUPS FOR -TSRA. ANTICIPATING
SOME ACTIVITY GETTING INTO SOUTHEAST KANSAS AS WELL...BUT NOT AS
WIDESPREAD. ADDITIONALLY...CIGS WILL GRADUALLY LOWER...AS MOISTURE
INCREASES AND DIURNAL COOLING COMMENCES. THINKING A GOOD CHUNK OF
THE AREA WILL GET DRY-SLOTTED TOMORROW...WHICH SHOULD ACT TO SHUT
DOWN THE MAJORITY OF SHOWER/THUNDERSTORM ACTIVITY. BUT LOW CLOUDS
AND DRIZZLE WILL PREVAIL. ANTICIPATE LOCATIONS NORTH OF THE FRONT
WILL HAVE IFR OR LOWER CIGS. BY AFTERNOON/EVENING...ANOTHER ROUND
OF SHOWERS/THUNDERSTORMS SHOULD ROLE ACROSS MAINLY SOUTHEAST
KANSAS...AS PARENT UPPER TROUGH FINALLY PUSHES ACROSS THE AREA.
WILL MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY.

ADK

PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 16 2008/

DISCUSSION...

SYNOPSIS:
MID-UPR TROF CONTINUES TO DIG OVER SRN ROCKIES THIS AFTERNOON WITH COLD
FRONT SAGGING S/SE TOWARD SC KS. SLIGHTLY HIGHER SFC DEWPOINTS IN LWR TO
MID 50S CONTINUE TO MIGRATE N INTO SC & SE KS & WITH COLD FRONT
ENCROACHING UPON SC KS TSRA TO DEVELOP FIRST OVER WRN 1/3 OF CWFA THIS
EVENING WHERE SFC-850MB CONVERGENCE STRONGEST. WITH MID-UPR TROF DIGGING
OVER NM TONIGHT THE FRONT WILL STALL...SETTING UP CAMP IN AN ALMOST S-N
MANNER VERY CLOSE TO I-135. AS RESULT...BEST CHANCES FOR SHRA/TSRA WILL
TARGET C & SC KS TONIGHT WITH CONVECTION SPREADING E ACROSS SE KS EARLY
THU MORNING.

TONIGHT-THU NIGHT:
PER SYNOPSIS HAVE RE-ORIENTED HIGHEST POPS (CATEGORICAL) FOR TONIGHT
OVER NW 1/3 OF CWFA WHERE 925-850MB CONVERGENCE STRONGEST WITH LOWEST
POPS (40-50%) ASSIGNED TO SE KS. WITH LIMITED INSTABILITY CONFINED TO
SW CORNER OF CWFA...+RA TO BE PRIMARY THREAT FROM TSRA THAT DEVELOP...
ESPECIALLY OVER C & SC KS WHERE BETTER ALIGNED WITH 925-850MB
BAROCLINIC AXIS. WITH THE AFORE-MENTIONED UPR TROF CONTINUING TO DIG
OVER NM...THE FRONTAL BOUNDARY WILL PIVOT IN COUNTER-CLOCKWISE MANNER.
AS SUCH TSRA WILL SPREAD ACROSS SC KS LATER TONIGHT & THU MORNING & OVER
SE KS DURING THE DAY THU. NO PLANS TO ISSUE FLOOD/FLASH FLOOD WATCHES AT
THIS TIME...BUT THIS FACET OF FORECAST WILL REQUIRE FURTHER ATTENTION AS
EVENT EVOLVES.

THIS WEEKEND:
THE UPR TROF DIGGING OVER NM TONIGHT & THU WILL PUSH E OVER SRN PLAINS
THU NIGHT & FRI...THEREBY PUSHING COLD FRONT IN LIKE MANNER ACROSS SRN &
CENTRAL PLAINS. AS SUCH STILL EXPECT RAIN TO END OVER SC KS EARLY FRI
MORNING & SE KS FRI AFTERNOON.

NEXT WEEK:
PRIMARY FORECAST FOCUS WILL BE ON BEHAVIOR OF COLD FRONT THATLL VENTURE
SE ACROSS C KS MON MORNING & SE KS MON AFTERNOON. WITH FAIRLY POTENT 500
MB SHORTWAVE PROGGED TO SCOOT NE ACROSS WY & WRN DAKOTAS MON MORNING THE
FRONT WILL DECELERATE AS IT CROSSES SE KS...POSSIBLY STALLING OVER SE KS
MON NIGHT. WITH THE QUASI-STATIONARY FRONT LURKING ABOUT THE CHANCES FOR
TSRA ARE STARTING TO INCREASE FROM MON-TUE (ESPECIALLY ACROSS SC & SE KS
WHERE CLOSER TO THE FRONT THATLL GRADUALLY ASSUME MORE W-E ORIENTATION.
A 2ND & EQUALLY POTENT 500-MB SHORTWAVE IS PROGGED TO SPRINT NE FROM CO
& WY ACROSS NEBRASKA/SD TUE WHICH...POSSESSING A MORE SLY TRACK...SHOULD
KICK THE COLD FRONT SE WITH THE FRONT SUBTLY CURVING NE FROM W TX ACROSS
SRN OK TO SRN MO TUE EVENING. THE FRONTS BEHAVIOR WILL HAVE SIGNIFICANT
RAMIFICATIONS ON BOTH TEMPS & POPS MON-TUE. AS SUCH HAVE BEGUN TO PRESS
HARDER ON POP THROTTLE ACROSS THE AREA...ESPECIALLY SC & SE KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  62  44  73 /  70  10   0   0
HUTCHINSON      39  62  44  73 /  60  10   0   0
NEWTON          40  60  44  72 /  70  20   0   0
ELDORADO        41  61  44  72 /  80  20   0   0
WINFIELD-KWLD   42  63  45  73 /  80  10   0   0
RUSSELL         37  63  44  73 /  60   0   0   0
GREAT BEND      37  63  45  73 /  60   0   0   0
SALINA          38  60  43  72 /  70  10   0   0
MCPHERSON       38  60  44  72 /  70  10   0   0
COFFEYVILLE     47  60  43  70 /  90  20   0   0
CHANUTE         45  58  42  70 /  90  30   0   0
IOLA            44  58  42  70 /  90  30   0   0
PARSONS-KPPF    47  59  42  70 /  90  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 16, 8:45 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT WED APR 16 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
945 PM CDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER CENTRAL AND SOUTH
CENTRAL KANSAS...THEN SPREAD EAST ACROSS SOUTHEAST KANSAS AS THE
NIGHT PROGRESSES. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO
DIME SIZE...BUT AN ISOLATED SEVERE STORM WITH HAIL UP TO QUARTER
SIZE CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY COULD ALSO
PRODUCE HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING. CENTRAL
KANSAS IS AT GREATEST RISK FOR HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE
REGION FOR  THURSDAY AND THURSDAY NIGHT. ALTHOUGH A FEW
THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL...ESPECIALLY
ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...THE PRIMARY
THREAT CONTINUES TO BE HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING.
THE THUNDERSTORMS WILL END OVER THESE AREAS FRIDAY MORNING.

THERE WILL BE A VERY HIGH FIRE DANGER ACROSS MOST AREAS ON SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY
THROUGH TUESDAY...AND OVER SOUTHEAST KANSAS TUESDAY NIGHT. A FEW OF
THE THUNDERSTORMS MAY BE QUITE STRONG WITH THREE QUARTER INCH HAIL
AND WINDS AROUND 50 MPH. AT THIS TIME THE BETTER CHANCES FOR SUCH
ACTIVITY IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...ONE
SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
April 16, 11:55 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Golfball sized hail was reported on the west side of town.

Hail, Barton

When
April 17, 12:09 AM CST
Where
Barton County, 1.28 mi WNW of Heizer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.430, -98.900

Hail, Barton

When
April 17, 12:19 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Law enforcement reported 1 inch hail on the west side of Great Bend.

Hail, Barton

When
April 17, 12:19 AM CST
Where
Barton County, 1 mi SSW of Heizer
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
38.406, -98.885

Golf Ball sized hail fell on a group of firefighters who happened to be fighting a structure fire. The hail partially covered the ground.

Hail, Barton

When
April 17, 12:26 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Thunderstorm Wind, Barton

When
April 17, 12:34 AM CST
Where
Barton County, 1.13 mi W of Dartmouth
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.369, -98.691

One metal grain bin was destroyed at the Pawnee County Coop.

Hail, Barton

When
April 17, 12:41 AM CST
Where
Barton County, 1.77 mi ENE of Ellinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.550

The quarter sized hail was also accompanied by estimated wind gusts of 65 MPH.

Hail, Ellsworth

When
April 17, 12:55 AM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Thunderstorm Wind, Rice

When
April 17, 12:55 AM CST to 12:58 AM CST
Where
Rice County, 0.69 mi N of Chase
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.360, -98.350

Some minor shingle damage occurred in town. One homeowner reported a damaged carport.

Hail, Rice

When
April 17, 1:11 AM CST
Where
Rice County, 2.14 mi NNW of Pollard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -98.210

Hail, Ellsworth

When
April 17, 1:13 AM CST
Where
Ellsworth County, 4.31 mi ESE of Frantz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.160

Thunderstorm Wind, Rice

When
April 17, 1:15 AM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Thunderstorm winds were measured at 60 Mph and accompanied by dime sized hail and heavy rain.

Thunderstorm Wind, McPherson

When
April 17, 1:34 AM CST to 1:44 AM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.380, -97.910

Thunderstorm winds blew down a shed and carried it a block down the road.

Thunderstorm Wind, McPherson

When
April 17, 1:50 AM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
59 kt (68 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.570, -97.670

A 68 Mph Wind gust was measured at the Lindsborg KSN-TV weather lab site.

Thunderstorm Wind, McPherson

When
April 17, 1:50 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Thunderstorm winds caused damage to a small outbuilding. One to one and a half inch thick tree branches were also blown down. Nickel size hail also accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87430, 87446, 87447, 87452, 87449, 87459, 87456, 88464, 88904, 88902, 88903, 88906, 88909, 88908, 88913.